Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Medication causing nosebleeds?


 Waitakereteacher - Fri Oct 30, 2009 2:11 pm

My aunt (77years old) is having nose bleeds, two or three times a week, often at night. They are very heavy indeed (necessitating a complete change of bedding) and often last more than 30 mins.

They used to be worse, and her doctor gave her medication to stop them but did not identify whether or not existing medication might be causing them.

They stopped for about 6 weeks after the new meds, but have started again. My aunt is reluctant to change her doctor, or bother him too much but is not getting straight answers nor much help.

She has been diagnosed with diabetes, high blood pressure and high cholesterol - but not at very high levels. She also recently had a hip replacement and has recovered completely with no pain.

I list here the medications she is taking and would appreciate any advice. She is prepared to stop taking (or at least ask for an alternative) if the doctors here felt any of these meds were causing the problem:
Some of these names may be different to brand names used in the USA (we are in New Zealand)

Betaloc
Inhibase
Metformin
Ranitidine hydrochloride
Calvasc
Lipitor
Cozaar
Cyklokapron

Any help you could give would be much appreciated.
Thank you
Lynda
 Dr.M.jagesh kamath - Sat Aug 28, 2010 9:42 pm

User avatar Hello,Rhinitis and bleeding disorders like epistaxis occur in the geriatric population.Though it is possible for antihypertensives to cause rhinitis, followed by bleeding from nose,the more likely reason is atherosclerosis.Also dystrophic changes of the nasal mucus relating to age and medications combined can lead to nose bleeds.Other cause would include polyps,trauma,hypothyroidism,and use of anticoagulants.
Do get an ENT check up for your mother.Do contine medications unless specifically told by the physician to stop.
Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us